A morphine addiction occurs when an individual accidentally or intentionally uses more of the drug than the body can process. Morphine has long been reported to be one of the most effective analgesic and narcotic drugs that is used by physicians for the treatment of severe pain, and is often used as the standard by which the effectiveness of the newer analgesics are measured. Morphine is available in both generic and brand name products, such as MS-Contin, Oramorph SR, Roxanol, and Kadian. Morphine is available in a variety of forms which include oral solutions, immediate and sustained-released capsules, suppositories, and via injectable preparations; morphine is normally injected when it is used for preoperative sedation, as a supplement to anesthesia, or as analgesia. Morphine is reported to be an extremely effective pain medication, when it is used properly.
The abuse and addiction potential for morphine has been reported to be among the highest as compared to a large number of other types of similar drugs that are currently being used for the treatment of chronic pain; additionally, morphine drug overdose rates have increased dramatically in comparison to other similar types of opiate based drugs. Drug researchers at Brown University have conducted studies in relation to morphine that have indicated that as little as a single dose of the drug of the drug could potentially contribute to addiction; additionally, in a study that was conducted by Japanese researchers concluded that mice that received just 10mg. of morphine, twice a day for as little as five days, exhibited withdrawal symptoms.
Unfortunately, there are many downsides to morphine that should be considered prior to the drug's use. Morphine is an extremely powerful narcotic that directly affects the central nervous system. Although morphine has been reported to be one of the best medications for the treatment of severe pain, it can also impair a person's mental as well as physical performance. Many individuals have reported than morphine use has significantly decreased their sex drive; additionally many women who take morphine have reported an interruption in their menstrual cycles. The most dangerous downside to the use of the drug is the risk of a morphine overdose, which can occur when a person takes more of the medication than has been prescribed.
The morphine side effects that are most common may include, but are not limited to: constipation, warmth and redness under the skin, nausea, vomiting, and stomach pain, and diarrhea, loss of appetite, dizziness, headache, anxiety, memory problems, or insomnia. The more serious, but less common side effects of morphine may include, but are not limited to: slow heartbeat, shallow breathing, cold and clammy skin, confusion, severe weakness, fainting, feeling light-headed, convulsions, and seizures. The side effects that are related to this powerful opiate can be severe and life threatening, as in the of a potentially fatal Morphine overdose.
The withdrawal symptoms that are commonly associated with morphine addiction can be experienced shortly before the time of the next scheduled dose, and in many instances, are reported to occur within a few hours of the last administration of the drug. Morphine withdrawal symptoms can include, but may not be limited to: watery eyes, severe depression, insomnia, diarrhea, runny nose, restlessness, loss of appetite, body aches, severe abdominal pain, nausea, tremors, and an even more stronger and intense craving for the drug has been reported to occur as the withdrawal syndrome further progresses. Morphine withdrawal symptoms will usually peak between 48 and 96 hours after the last dose of the drug and will usually begin to subside after about a week.
Treatment for a morphine overdose should begin by immediately contacting professional emergency assistance at the first indication of a problem; having a sense of urgency in this situation could be the difference between life and death. The symptoms of a morphine overdose can include bluish lips or skin, stupor, fluid in the lungs, dilated pupils, reduced blood pressure, slowed breathing, palpitations, constipation, drowsiness, vomiting, nausea, clammy and cold skin, and flaccid muscles; additionally, a Morphine overdose could result in coma or even death.
After making the call to summon emergency assistance, the individual that is experiencing a morphine overdose should rest comfortably in a part of the home that will be easily accessible to the emergency medical team. Treatment for a morphine overdose will commonly include the administration of intravenous fluids, and the continuous monitoring of the person's vital signs. Laxatives and activated charcoal are often used to soak up the remnants of the drug in the stomach. When a morphine overdose is the result of an addiction to the drug, the person should be admitted to a quality drug rehab program as soon as possible.